Wildfire, Dawson
- When
- July 20, 8:30 AM MST to 11:00 PM MST
- Where
- Dawson forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 47.266, -104.899 (the zone’s center; the record gives no point)
Lightning ignited 14 fires in Dawson County. Most of the fires were 40 acres or less, but there were a couple of larger fires.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Lightning ignited 14 fires in Dawson County. Most of the fires were 40 acres or less, but there were a couple of larger fires. The largest fires were a 120 acre fire that burned conservation reserve land along County Road 238, and a 700 acre fire along County Road 130.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 20, 8:21 AM MST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 921 AM MDT THU JUL 20 2006 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SATURDAY... SHOWERS AND THUNDERSTORMS HAVE RAPIDLY DEVELOPED OVER THE EASTERN ZONES THIS MORNING OUT AHEAD OF THE COLD FRONT. ADJUSTED POPS AND CORRESPONDING GRIDS ACCORDINGLY. LOOKS LIKE AFTERNOON AND EVENING WILL BE DRIER THAN EARLIER EXPECTED. TEMPERATURE TWEAKS TODAY WERE MINOR. REST OF FORECAST LOOKED GOOD. UPDATES OUT SHORTLY. -TFJ PREVIOUS DISCUSSION... SHORTWAVE PUSHING THROUGH THE REGION TODAY FOR ANOTHER DAYS RELIEF FROM THE HEAT BEFORE UPPER RIDGE REBOUND BY THE WEEKEND. FRONT OVER CENTRAL MONTANA WITH TIGHTENING GRADIENT CREATING INCREASED WINDS OVER EASTERN MONTANA. THESE WINDS SHOULD INCREASE A BIT MORE THIS MORNING BEFORE WEAKENING AS THE FRONT MOVES EAST THIS AFTERNOON. WINDS ALREADY AT LAKE WIND CRITERIA OVER THE EAST END OF THE LAKE AND SHOULD CONTINUE THROUGH THE MORNING SO WILL ISSUE LAKE WIND ADVISORY. EAST WIND WILL ALSO ADVECT HIGHER DEWPOINT AIR INTO THE REGION TODAY. AS SHORTWAVE MOVES ACROSS THE REGION...POSSIBILITY FOR THUNDERSTORMS INCREASES TO THE EAST ALONG AND AHEAD OF THE FRONT. EVEN WITH MOISTENING LOW LEVELS...LITTLE RAINFALL EXPECTED WITH ANY OF THE STORMS THROUGH THIS EVENING. HIGH PRESSURE DROPS SOUTH FROM CANADA BEHIND THE FRONT ON FRIDAY. WITH UPPER RIDGE BUILDING OVER THE ROCKIES...NORTHERLY FLOW WILL KEEP TEMPERATURES MOSTLY IN THE 80S FOR FRIDAY. RIDGE NUDGES FURTHER EAST ON SATURDAY WITH TEMPERATURES SOARING INTO THE 90S. EBERT .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... THE PATTERN OF THE LAST WEEK TO UNDERGO CHANGES IN THE SHORT TERM THAT WILL LEAD TO A PATTERN CHANGE BY THE START OF THE EXTENDED PERIOD. A DE-AMPLIFIED PATTERN WITH A SUB-TROPICAL RIDGE COVERING THE SOUTHERN 4/5S OF THE UNITED STATES HAS BEEN THE PATTERN OF LATE. BY THE START OF THE EXTENDED PERIOD THE PATTERN SHIFTS TO A MORE AMPLIFIED +PNA PATTERN WITH A STRONG RIDGE ACROSS THE WESTERN THIRD OF THE U.S. WITH A TROUGH IN THE EAST. THIS AMPLIFIED PATTERN MAY START TO DE-AMPLIFY SOME BY THE MIDDLE OF NEXT WEEK. SAT NIGHT & SUNDAY...MODELS AND ENSEMBLES ALL AGREE A MONSTER CLOSED UPPER RIDGE WILL BE CENTERED ACROSS THE INTERMOUNTAIN WEST/NORTHERN ROCKIES FOR THE SECOND HALF OF THE WEEKEND. 500MB HEIGHTS ACROSS NORTHEAST MONTANA WILL BE UP AROUND 590 (DAM) WHICH IS 1-2 STANDARD DEVIATIONS ABOVE NORMAL (EVEN FOR THE SECOND HALF OF JULY AND CLIMATOLOGICALLY THE HOTTEST TIME OF THE YEAR). THE AIRMASS WILL BE BONE DRY AND WELL CAPPED AT MID-LEVELS WITH PLENTY OF WARM AIR TO BE HAD. A DECENT SHOT THAT SOME SPOTS WILL AGAIN TOP THE CENTURY MARK. TWEAKED A COUPLE OF USUAL HOT SPOTS UP A COUPLE DEGREES...BUT OVERALL THE ONGOING FORECAST ALREADY HAS A GREAT HANDLE ON THE EXPECTED HEAT. ALTHOUGH THERE SHOULD BE AN EXCELLENT OPPORTUNITY TO MIX...NOT MUCH WIND TO BE FOUND ALOFT IN SUCH A PATTERN....SO RECORD HEAT PROBABLY WILL NOT BE HAD AS MOST OF THE RECORDS ARE IN THE 105-110 RANGE. NEXT WEEK...UNCERTAINTY IN THE PATTERN INCREASES WITH TIME. MODELS/ENSEMBLES GENERALLY IN POOR AGREEMENT ACROSS THE WESTERN THIRD OF THE UNITED STATES AND UPSTREAM INTO THE PACIFIC OCEAN. BEST AGREEMENT IS FOUND FROM ABOUT THE DAKOTAS EAST. GIVEN THE PERSISTENCE OF THE RIDGE AND HOT/DRY WEATHER THIS SUMMER FAVOR THE IDEA THAT THE STRONG RIDGE WILL HOLD PRETTY FIRM TILL ABOUT TUESDAY. THE OPERATIONAL GFS THIS SUMMER HAS FREQUENTLY WANTED TO BREAK DOWN STRONG RIDGES TOO QUICKLY. IN SOME CASES THE GFS HAS WANTED TO BREAK DOWN A RIDGE ON DAYS 5-8...AND WHEN THE TIME CAME THE AREA WAS STILL FIRMLY UNDER THE INFLUENCE OF THE RIDGE. MANY OF THE GFS ENSEMBLE MEMBERS KEEP THE AREA UNDER THE INFLUENCE OF THE RIDGE AND KEEP THE SHORTWAVE ACTION WELL TO THE NORTH. ALL THIS BEING SAID AM NOT REAL IMPRESSED WITH PRECIPITATION CHANCES. A LOT OF UNCERTAINLY FOR MID-LATE WEEK...AND GIVEN THE PATTERN THIS SUMMER PREFER TO KEEP IT DRY WITH TEMPERATURES A LITTLE ABOVE NORMAL. CB && .AVIATION... FOR THE MOST PART VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24 HOURS. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...WITH THE BEST CHANCE OF A STORM AT THE EASTERN TERMINALS. A BRIEF PERIOD OF MVFR CONDITIONS IS POSSIBLE IN ANY STRONGER CONVECTION ALONG WITH LOCALLY GUSTY AND ERRATIC WIND. CB/TFJ && .FIRE WEATHER... UPGRADING WATCH TO RED FLAG WARNING FOR THIS AFTERNOON AND EVENING. SOUTHEAST LOW LEVEL JET RESULTING IN POOR HUMIDITY RECOVERIES ACROSS MOST OF THE REGION THIS MORNING. SHORTWAVE PUSHING ACROSS THE REGION TODAY WILL BRING INCREASED THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. DEW POINTS WILL BE INCREASING AHEAD OF THE FRONT...SO EXPECT HUMIDITIES TO GENERALLY REMAIN ABOVE 20 PERCENT. DO NOT EXPECT SIGNIFICANT RAINFALL FROM THE THUNDERSTORMS SO WINDS AND LIGHTNING COULD CAUSE PROBLEMS ON EXISTING FIRES AND WITH NEW STARTS. RAE && .CLIMATE... THE STREAK OF 90 DEGREE DAYS AT GLASGOW ENDED YESTERDAY AS THE TEMPERATURE FAILED TO REACH 90 DEGREES. THE STREAK...WHICH BEGAN ON JULY 5TH...ENDED AT 14 CONSECUTIVE DAYS. THE ALL-TIME RECORD OF 20 DAYS...WAS SET IN 1936. ONLY 1901...1919...1929...AND 1936 HAD A LONGER STREAK OF 90 DEGREE TEMPERATURES AT GLASGOW. SO FAR THIS JULY AS BEEN THE HOTTEST ON RECORD IN GLASGOW SINCE 1936...WHICH WAS BY FAR THE HOTTEST MONTH EVER OBSERVED IN GLASGOW. YEAR TO DATE...WE HAVE NOW MOVED UP TO A TIE WITH 1981 FOR THE 3RD WARMEST START TO THE YEAR ON RECORD.EVERY MONTH THIS YEAR HAS FEATURED AN AVERAGE TEMPERATURE THAT IS ABOVE THE 30-YEAR AVERAGE. SO FAR THIS YEAR THERE HAVE BEEN 20 DAYS WITH A HIGH TEMPERATURE OF 90 DEGREES OR ABOVE...AND 3 DAYS WITH A HIGH TEMPERATURE OF 100 DEGREES OR ABOVE. AN AVERAGE SUMMER IN GLASGOW WILL PRODUCE 24 DAYS WITH A HIGH OF 90 OR ABOVE...AND ONLY 2 DAYS WITH A HIGH OF 100 DEGREES OR HIGHER. CB && .GLASGOW WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ119-MTZ120- MTZ121-MTZ122. LAKE WIND ADVISORY UNTIL 4 PM MDT THIS AFTERNOON FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 422 AM MDT THU JUL 20 2006 MTZ016>027-059>062-210600- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 422 AM MDT THU JUL 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT SOUTHEAST WINDS OF 15 TO 25 MPH WITH GUSTS TO 30 MPH ARE EXPECTED ACROSS THE REGION THIS MORNING AHEAD OF A COLD FRONT. AS THE FRONT MOVES OVER THE REGION WINDS WILL DIMINISH AND SHIFT TO THE NORTH. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE FRONT WITH LITTLE RAINFALL AND GUSTY WINDS EXPECTED. A LAKE WIND ADVISORY IS IN EFFECT FOR THE EASTERN PORTION OF FORT PECK LAKE UNTIL 400 PM TODAY. A RED FLAG WARNING IS IN EFFECT FOR ALL OF NORTHEAST MONTANA FROM NOON UNTIL MIDNIGHT TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526650.